Alert archive / Kansas / Red Flag Warnings in 2018
Red Flag Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this red flag warning at Feb 26, 2018, 3:55 AM CST for 5 counties in Kansas. It took effect at Feb 26, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 26, 2018, 3:55 AM CST (09:55 UTC)
- In effect from
- Feb 26, 2018, 12:00 PM CST
- Expired
- Feb 26, 2018, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 119 km from the middle of the area, began a volume at 09:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2285 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
469 WWUS83 KTOP 260955 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 355 AM CST Mon Feb 26 2018 KSZ008-009-020-021-034-270000- /O.NEW.KTOP.FW.W.0003.180226T1800Z-180227T0000Z/ Republic-Washington-Cloud-Clay-Ottawa- 355 AM CST Mon Feb 26 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING FOR FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034... The National Weather Service in Topeka has issued a Red Flag Warning, which is in effect from noon today to 6 PM CST this evening. * AFFECTED AREA...Fire weather zones 008, 009, 020, 021, and 034. * WIND...South winds at 15 to 20 MPH with gusts upwards of 25 to 30 MPH. South winds are expected to decrease to 10 to 15 MPH after 6 PM. * HUMIDITY...Minimum relative humidity values of 19 to 24 percent. * IMPACTS...any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
998 WWUS83 KTOP 262351 RFWTOP URGENT - FIRE WEATHER MESSAGE National Weather Service Topeka KS 551 PM CST Mon Feb 26 2018 KSZ008-009-020-021-034-270100- /O.EXP.KTOP.FW.W.0003.000000T0000Z-180227T0000Z/ Republic-Washington-Cloud-Clay-Ottawa- 551 PM CST Mon Feb 26 2018 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE WEATHER ZONES 008, 009, 020, 021, AND 034... Relative humidity values will begin to slowly rise as the evening progresses above Red Flag thresholds. Winds will calm some but remain breezy from the south. Considering these improving conditions will allow the Red Flag Warning to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Feb 26, 3:50 AM CST, 5 minutes earlier.
Area forecast discussion, Feb 26, 3:50 AM CST, 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 350 AM CST Mon Feb 26 2018 .SHORT TERM...(Today and tonight) Issued at 350 AM CST Mon Feb 26 2018 As of 09Z Monday morning zonal mid-level flow was present across the central Plains. The shortwave trough responsible for the cloud cover yesterday has pushed into the mid-Mississippi Valley. At the surface, a broad ridge extended from west TX into the northeastern CONUS. For the rest of today, a transition from zonal to southwesterly mid-level flow will take place as a shortwave trough digs southward along the Pacific coast. Lee cyclogenesis across eastern CO will cause an increasing surface pressure gradient across the central Plains. Southerly winds are progged to strengthen to 15-20 MPH with gusts of 25-30 MPH. The increasing winds will increase boundary layer mixing heights by afternoon. Model solutions prog mixing heights between 850mb and 825mb with the deepest mixing across central and north central KS. High temperatures look to approach 60F area-wide this afternoon. With the warm temperatures and very dry conditions across the area, very high to extreme fire danger is expected this afternoon -- refer to the fire weather discussion below for details. Tonight: A strengthening LLJ in response to the deepening surface low will overspread the region after 00Z. Expect increasing cloud cover in response to the WAA. The strengthening LLJ, increasing surface pressure gradient and increasing cloud cover should yield warmer overnight lows near 40F. .LONG TERM...(Tuesday through Sunday) Issued at 350 AM CST Mon Feb 26 2018 Precip chances remain in the forecast for Tuesday afternoon through Wednesday night as energy lifts out from the southwest across the central plains. However some of the details with the wave remains uncertain due to some variation in solutions. The NAM now appears to be the more dynamic with a distinct shortwave and deeper surface low with it. Unfortunately the other models have trended towards more of a split flow with the southern energy remaining more sheared out and a weaker surface low as it passes by Wednesday night. The main effect may be more on coverage of showers and storms versus whether they occur or not. The overall expectation is for warm air and moisture advection to potentially kick off some elevated showers and storms mainly over east central KS late Tuesday afternoon and during the evening. Forecast soundings show the weak elevated instability shifting east as the better moisture moves east during the overnight. However low level moisture advection persists with a stratus deck developing and some isentropic upglide continuing into Wednesday morning. So think any precip during the overnight and Wednesday morning is more likely to be drizzle. Fortunately temps look to remain above freezing for most of the area. May need to watch out for locations along the NEB state line for freezing temps. Then the better dynamics are progged to lift out Wednesday afternoon and evening with the model consensus lifting the surface low across east central KS keeping much of the area in the stratus through the day Wednesday. Another round of showers and thunderstorms appears likely for eastern counties through the evening. Cold air advection on the back side of the surface low could cause precip Wednesday night to transition over to a wintry mix. Interestingly the GFS and NAM show a little better organized frontogenesis on the back side of the low but the GFS has trended lower with the QPF Wednesday night. For now the model consensus would only produce some minor accumulations of snow and ice Wednesday night with large scale forcing diminishing and dry air moving in. But will need to keep an eye on the mesoscale forcing potential to see if there may be a band of more moderate precip Wednesday night. Temps on Tuesday continue to look mild with highs in the lower and mid 60s. Temps on Wednesday will be a little more tricky with stratus expected to hold strong through a good portion of the day and the surface low to the southwest. Think there will be a gradient in highs from around 40 northwest to around 60 southeast. I did increase lows for Wednesday morning for areas south of I-70 thinking clouds and southerly winds will keep temps in the mid 40s. For Thursday through Saturday, dry weather should prevail with another upper trough developing along the west coast. The consensus is for an upper low to close off over the Pacific Northwest which should keep much of the dynamics to the northwest. There is some disagreement by Sunday. The GFS is about 12 hours faster in breaking down the patter and bringing a jet streak into the central Rockies. As a result it is a little more progressive with a frontal boundary and return flow and generates what appears to be elevated precip Sunday. However the ECMWF and Canadian are slower with the frontal boundary and do not generate any precip until just beyond the forecast period. So only have some small POPs in the forecast on Sunday given the uncertainty. After a cool down on Thursday, temps should trend warmer heading into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1118 PM CST Sun Feb 25 2018 VFR conditions prevail through the period. Winds pick up in the afternoon as they back to the south with some slightly stronger gusts at KMHK due to deeper mixing. Could see a period of LLWS near the end of the period as a LLJ develops and overspreads the area. Have not introduced in forecast yet with some uncertainty remaining in the strength of the wind fields surface to layer in question. && .FIRE WEATHER... Issued at 350 AM CST Mon Feb 26 2018 A very dry atmosphere remains in place across the area with dew points remaining in the low to middle 20s. With little moisture advection expected through 00Z, surface dew points will only decrease as boundary layer mixing increases. As a result minimum relative humidity values are progged to reach 19-23 percent across portions of north central KS. This very dry boundary layer coupled with gusty south winds of 15-20 MPH, gusting to 25-30 MPH will result in very high to extreme fire danger across the area. Due to the expected extreme fire danger conditions, a Red Flag Warning has been issued for Ottawa, Cloud, Republic, Washington, and Clay counties valid from 18Z to 00Z. Considered another row of counties eastward, although greater uncertainty exists with wind speeds and relative humidity values reaching warning criteria. Fire weather concerns should greatly decrease after 00Z as boundary layer mixing decreases and WAA increases across the area. However, with the increased surface pressure gradient, southerly winds are progged to remain 10 to 15 MPH through much of the overnight hours. && .TOP WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 6 PM CST this evening for KSZ008-009-020-021-034. && SHORT TERM...Baerg LONG TERM...Wolters AVIATION...Drake FIRE WEATHER...Baerg
Hazardous weather outlook, Feb 25, 3:02 PM CST, 12 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 302 PM CST Sun Feb 25 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-262115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 302 PM CST Sun Feb 25 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Very high fire danger is forecast for parts of north central Kansas on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Nearby
Red Flag Warnings in Kansas, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.